New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Cookie's Wife
Regular Member


Date Joined Aug 2005
Total Posts : 299
   Posted 2/14/2011 7:59 AM (GMT -6)   
Hi all!  I usually post on the Crohn's board but Lupus is new to me.  I've searched this site to see if I could get some answers before I posted but nothing was showing that I felt answered my questions.  To give you a quick history...I was diagnosed with Crohn's disease 12 years ago.  I've been on many different medications with Remicade being what I'm on now.  Remicade is now causing drug induced Lupus.  I know if I get off Remicade the Lupus symptoms leave also but Remicade was a "last resort" drug for me. 
 
My question is...since I've been on Plaquenil for my Lupus, I've been VERY depressed and having lots of anxiety.  Also the brain fog is driving me crazy and I can't talk sometimes without messing up my words.  Is this normal and will it go away?  I hate being on two more meds (Plaquenil and anti depressant) all because of my Remicade.
 
Thanks!

Lynnwood
Forum Moderator


Date Joined May 2005
Total Posts : 7720
   Posted 2/14/2011 10:38 AM (GMT -6)   
The only side effects from Plaquenil that most of us notice is possibly an upset stomach for a few days...make sure to take with food.

Depression, anxiety, and brain fog could be Lupus symptoms -- or they could be from Remicade, I'm not familiar with it's side effects. Or they could be from something else entirely -- but they are not listed as side effects from Plaquenil.
Lynnwood, Lupus & Sjogren's Moderator
"Life is far too important to be taken seriously" - Oscar Wilde

Cookie's Wife
Regular Member


Date Joined Aug 2005
Total Posts : 299
   Posted 2/14/2011 10:54 AM (GMT -6)   
I do take it with food but with my Crohn's...upset stomach and diarrhea is going to happen whether I take it with food or not.  Mental changes, mood swings, anxiety is listed as unlikely side effects and have only been a problem since taking plaquenil.  I've been on Remicade for almost 6 years off and on so I don't think it's that.  I guess I'm frustrated because it's new since talking the medicine and I was hoping I wasn't the only one to experience it. 

Lynnwood
Forum Moderator


Date Joined May 2005
Total Posts : 7720
   Posted 2/14/2011 11:39 AM (GMT -6)   
Well, since those are symptoms of our disease, and Plaquenil is usually the first medication we receive to reduce those symptoms....not sure how I'd know if Plaquenil was adding to the problem!! lol

Hope you find relief soon,
Lynnwood, Lupus & Sjogren's Moderator
"Life is far too important to be taken seriously" - Oscar Wilde

Cookie's Wife
Regular Member


Date Joined Aug 2005
Total Posts : 299
   Posted 2/14/2011 12:39 PM (GMT -6)   
I'm not concerned with the diarrhea or upset stomach cause I already deal with that on a daily basis with my Crohn's. My concern is the anxiety and mood changes. I didn't have those symptoms (most recent was about 2 yrs. ago, but the last year and a half have been anxiety free!) prior to starting treatment, with having other Lupus symptoms since Sept/Oct. Why would the anxiety start now and not when my other symptoms started?

jeanneac
Veteran Member


Date Joined Feb 2009
Total Posts : 1913
   Posted 2/17/2011 2:08 PM (GMT -6)   
I swear PLAQUENIL gives me insomnia. During the day, I don't think it gives me anxiety though but at night, I can't get to sleep. So now, I am taking something to help me sleep.
d 1/09 with colitis sigmoid colon with some diverticular disease as well, IBS, Colon resection Nov. 2010, now in remission
inflammator arthritis, asthma, skin scleroderma, VSL#3 probiotic, Vit. D, nexium, pexeva (paxil), synthroid, cozar, advair, plaquenil, prednisone sometimes
Blood test positive for Crohn's via prometheus ibd serology panel ASCA. Positive ANA speckled pattern

Littlesrebel
Regular Member


Date Joined Jul 2009
Total Posts : 163
   Posted 3/9/2011 10:02 AM (GMT -6)   
What are all the side effects of plaquenil?

Will I have to be on it for the rest of my life due to the Lupus?
Fibromyalgia, SLE Lupus,chronic myofacia pain syndrome, cerivcalgia, malaise, fatigue, migraines, and anxiety.

Post Edited (Littlesrebel) : 3/11/2011 9:07:17 PM (GMT-7)


Lynnwood
Forum Moderator


Date Joined May 2005
Total Posts : 7720
   Posted 3/9/2011 10:26 AM (GMT -6)   
Jeanneac - I would be willing to bet it is the prednisone, not the plaquenil, that is contributing to your insomnia. Almost everyone on prednisone has some issues with sleeping -- it is very often accompanied by some sort of sleeping aid. Some of us are ok with an OTC sleep medication, some need a prescription. Definitely worth trying.

Littlesrebel - Plaquenil is a disease-inhibiting medication - they don't know exactly why it works but it does keep lupus from becoming worse. Usual side effects may be a somewhat upset stomach for the first few weeks (but not everyone has this.) Make sure to take it with or without food, whichever is directed. (I forget which it is!) There is a very rare side effect that causes some peripheral loss of sight - for this reason we are advised to get a field-of-view test once a year - if this happens, the eyes do return to normal. It does take a few months to start working -- some of us think it does nothing and don't take it for a few weeks, only to find it has silently been helping all along.

I recommend using the meds your doctor is prescribing - lupus is somewhat of a trial and error illness, and the doctor needs to see how you react to each one in order to determine the next move to make in dealing with your individual situation.

Have a great day,
Lynnwood, Lupus & Sjogren's Moderator
"Life is far too important to be taken seriously" - Oscar Wilde

Littlesrebel
Regular Member


Date Joined Jul 2009
Total Posts : 163
   Posted 3/11/2011 10:07 PM (GMT -6)   
http://www.drugs.com/pro/plaquenil.html
Fibromyalgia, SLE Lupus,chronic myofacia pain syndrome, cerivcalgia, malaise, fatigue, migraines, and anxiety.

Pilka
New Member


Date Joined Jan 2012
Total Posts : 2
   Posted 1/15/2012 10:04 PM (GMT -6)   
I'm recently diagnosed with Lupus and the only medications I'm on are Synthroid and Plaquenil.  Less than a month after starting Plaquenil I started having problems with insomnia and some anxiety.  I'm still struggling to sleep well without waking up and lying awake for hours.  I'm also a little backed up and starting some Miralax and dulcolax for that, hoping it might help with the sleep as well.  Good luck.

AngelinaATF
Regular Member


Date Joined Jan 2012
Total Posts : 135
   Posted 1/15/2012 11:56 PM (GMT -6)   
Plaquenil is a first-line drug treatment (meaning its the go- to med they use -the one they initially start nearly everyone on when u test positive for auto-immune) & it doesn't work for everyone! I tried it for a yr w not one bit of relief. The anxiety is not a common side effect nor is the depression. I agree w what every1 else said @ those being more symptoms of lupus than anythg else! My heart goes out to you - Crohns too! You have a full plate but glad Remicade giving u SOME relief! Angelina

Pilka
New Member


Date Joined Jan 2012
Total Posts : 2
   Posted 1/16/2012 12:01 AM (GMT -6)   
Angelina, did you try someting else after Plaquenil that worked for you? I'm wondering what's next if I quit Plaquenil.
Lupus, thyroiditis
Plaquenil, Synthroid

DAZZ
New Member


Date Joined Jun 2011
Total Posts : 6
   Posted 1/16/2012 2:15 PM (GMT -6)   
I was on Plaquenil for Lupus since 1990 until I loss vision in my right eye six months ago, to me it was a miracle drug and I wish I could still take it. Brain fog I didn't really get until I was diagnosed with Fibromyalgia in 1995.

BeStrong
New Member


Date Joined Jan 2012
Total Posts : 11
   Posted 1/18/2012 7:34 AM (GMT -6)   
I personally went off the Remicade after developing drug induced lupus. They say it will resolve over the next 3 to 10 months. The pain can be unbearable and I started the plaquenil 2 weeks ago. I am hoping it will help. I found a good rheumatologist who pinpointed the only cause to be the Remicade. As much as it put my Crohn's into remission, it also incapacitated me with the joint pain. Do not let the GI tell you it isnt the Remicade. I feel that if I did not have my last infusion, I would be a lot better by now. I took a 2 week medical leave, hoping that rest will help. Get the bloodwork done, then you will know for sure. Educate yourself and most important, ADVOCATE for yourself. For whatever reasons, the GI's do not want to consider the fact that Remicade can cause this. I think it is much more common then we know.
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, June 18, 2018 5:54 AM (GMT -6)
There are a total of 2,972,716 posts in 326,008 threads.
View Active Threads


Who's Online
This forum has 160854 registered members. Please welcome our newest member, romanaromana.
354 Guest(s), 3 Registered Member(s) are currently online.  Details
compiler, Szabo246, Another UC Mum